Heparin and Nitro Compatability

  1. I work in an ER that often transfers out cardiac patients to another local hospital (they have cath lab, we do not). I am repeatedly chastised for sending patients with heparin and nitro running through same IV site (separate tubing going into a multiport at the hub). Their argument is nitro limits the effectiveness of the heparin so that these patients are not being adequately anticoagulated.

    I did an extensive Medline search of RECENT research and everything I found showed that IN-LINE nitro had NO effect on heparin pharmacokinetics and that in the body nitro at high doses (>300mcg/minute) could effect heparin such that heparin dose would need to be higher.

    I have not been able to convince the receiving hospital of this, even sent them the Medline articles. They still get al Pi**y when I send them a patient with nitro/heparin in the same IV.

    Any thoughts from anyone else?????
    •  
  2. 19 Comments

  3. by   CCL"Babe"
    Have worked ER, now in cath lab. We run Nitro and Heparin together all the time.
  4. by   New CCU RN
    Work in CICU....always run em together.
  5. by   NurseGirlKaren
    Same here, tell 'em to kiss it! They can change it when pt gets to them if they don't like it, but you know you're doing it right.
  6. by   RNCENCCRNNREMTP
    Yeah, I knew from my Medline search that I was OK, it is just these "prima-donna" cardiac care nurses (I am targeting ONLY the ones I am dealing with, not a broad brush here folks!!!) think that anything that comes to them from the outside is being done wrong.

    Took a patient there one time. Cardiac arrest at home, resuscitated by medics. Arrived to my ED with acute MI and cardiogenic shock. Got TNK with no change, maxed out levophed. Could not get BP above 70-80. Transferred to the "heart hospital" with me going along with the transport medics. On arrival to the "heart hospital" her BP is now 100. Their comment "It's because she is here now". Well Kiss My A**!!!!! Who kept her alive this long?!?!?!?! She died the next day, so much for being "there"!
  7. by   NurseGirlKaren
    Seriously, isn't it awful how it seems sometimes you never get credit when it's due? I'm in a community hospital cath lab that does primary angioplasty for acute MI. We had a pt a few weeks ago who was in cardiogenic shock, put in balloon pump, ended up shipping him out to tertiary care facility. We hear from our doc that the pt ended up walking out of the hospital on his own 2 legs. And the family is so grateful for the other hospital saving his life. Hello? We asked, did the other hospital do anything for him? Answer: nope, nothing that we didn't do.

    At least we know the truth, right?!?
  8. by   mellojac
    I've run them together for years without any problems. If the facility you are transferring to has a problem, have THEM show YOU the documentation to support their position. You should not be in the position where you have to support accepted practice!
    Of course, you'll probably be more tactful than I would....
  9. by   RNCENCCRNNREMTP
    Tact????

    Tact???

    Oh no we have no tact here!!!!

    Both barrels I say!
  10. by   JohnnyGage
    My standard response in situations like this, whether dealing with an MD or another nurse (and when I have done my research and know I'm right) is: "Show me the proof." That is, find the article, textbook, or documentation to support your case. This accomplishes two things: 1) If they are in fact correct, you learn why, and 2) If they're blowing wind, they shut up.
  11. by   mattsmom81
    Ya know, I went to a critical care seminar last year where the speaker brought this up too. Guess it depends on which research one believes, eh? Some dismiss it, others believe it...all my facilities allow them to run together. Many have gotten away from the special NTG tubing too.
  12. by   RNBrew
    Run em all the time together. As long as the PTT is theraputic, the heparin is effective. END OF DISCUSSION.
  13. by   nimbex
    Okay, in our cardiac surgery, EVERYthing runs into the swan .

    In our CCU, there is a rule against running them together, unless access is a problem...

    here's the kicker though... so sorry, I can't find literature as to why, our pharmacy states it's the NTG that results in heprin degrading requiring higher doses and thus taking longer for a therapudic PTT....

    BUT.... as I said... can't find a lick of evidence to support it.

    Anyway, the hell with anyone who tries to be supperior, especially at your expense.
  14. by   nowplayingEDRN
    I work in a very small MTF and in our ICU and our ER we run heparin and NTG together. So far we have not yet gotten complaints from the outlying facilities that we transfer to. I did redo my research on this topic and I have a compatability chart in a pocket reference that says heparin and NTG are Y port compatable for 4 hours. Although we do not use swan's in our facility, all ICU patients get a helpock (or saline lock, which ever you prefer) in addition to the IV that has the medication in it. That way we can draw labs as well as administer any extra medications that are not compatable with the NTG or the heparin. I also did a search using Medsacpe's DrugInfo Search and what I found there was the following: " Although some reports suggest that IV nitroglycerin may antagonize the anticoagulant effect of heparin when these drugs are administered concomitantly,such antagonism has not been confirmed in other studies". It also went on to say that reactions, if they occur, may only be manifested in high doses of NTG, 350mcg/min and/or higher. But again, there is very limited data or studies. It only states that if a patient is recieving both, monitor closely for possible anti-coagulation complications. And hey! that is what you do anyway when you are running heparin! DUH! All you can do is follow hospital SOP, good nursing practice and document, document, DOCUMENT!

    Sorry I was so long on this but I was trying to be helpful.

    Christie

close